Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 15, 2009, 9:13 PM CDT for Decatur County, Graham County, Sheridan County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2009, 9:13 PM CDT (02:13 UTC)
- Expired
- Jun 15, 2009, 9:37 PM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Decatur County, KS, Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 3:34 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2193 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 160213
TORGLD
KSC039-065-179-160300-
/O.NEW.KGLD.TO.W.0014.090616T0213Z-090616T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM CDT MON JUN 15 2009
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN DECATUR COUNTY IN NORTHWEST KANSAS...
THIS INCLUDES THE CITIES OF...LEOVILLE...DRESDEN...
NORTHWESTERN GRAHAM COUNTY IN NORTHWEST KANSAS...
THIS INCLUDES THE CITIES OF...STUDLEY...MORLAND...
NORTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
* UNTIL 1000 PM CDT
* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LEOVILLE...
MOVING EAST AT 20 MPH.
* THE TORNADO WILL BE NEAR...
6 MILES NORTH OF STUDLEY AND 8 MILES NORTHWEST OF MORLAND AROUND
1000 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
&&
LAT...LON 3956 10017 3952 9997 3929 10008 3948 10059
3964 10051
TIME...MOT...LOC 0213Z 291DEG 18KT 3953 10044
$$
BULLER1 follow-up statement
000
WWUS53 KGLD 160237
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM CDT MON JUN 15 2009
KSC039-065-179-160248-
/O.CAN.KGLD.TO.W.0014.000000T0000Z-090616T0300Z/
DECATUR KS-SHERIDAN KS-GRAHAM KS-
937 PM CDT MON JUN 15 2009
...THE TORNADO WARNING FOR NORTHWESTERN GRAHAM...NORTHEASTERN
SHERIDAN AND SOUTHEASTERN DECATUR COUNTIES IS CANCELLED...
THUNDERSTORMS HAVE WEAKENED AND NO LONGER APPEAR CAPABLE OF PRODUCING
SEVERE WEATHER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 3956 10017 3952 9997 3929 10008 3948 10059
3964 10051
TIME...MOT...LOC 0238Z 291DEG 18KT 3949 10029
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 15, 6:25 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 15, 6:25 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 525 PM MDT MON JUN 15 2009 .DISCUSSION... 230 PM MDT MON JUN 15 2009 MAIN FORECAST CONCERNS ARE THE POSSIBILITIES OF SEVERE THUNDERSTORMS TONIGHT WITH LINGERING CHANCES OF THUNDERSTORMS THE NEXT COUPLE OF DAYS. AMAZINGLY HIGH WIDESPREAD DEWPOINTS WELL INTO THE 60S ACROSS NORTHWEST KANSAS EXTEND INTO FAR EASTERN COLORADO AND SOUTHWEST NEBRASKA. THAT MOISTURE COMBINED WITH HIGH TEMPERATURES MAINLY IN THE 80S WILL PRODUCE A VERY UNSTABLE ATMOSPHERE THAT WILL BE RIPE FOR THUNDERSTORM DEVELOPMENT TODAY. A SHORT WAVE TROUGH LIFTS OUT ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON TO ASSIST THUNDERSTORM DEVELOPMENT. WITH A SURFACE STATIONARY FRONT ACROSS THE FORECAST AREA AS A FOCUS WITH PLENTY OF SHEAR ALSO AVAILABLE...EXPECT THUNDERSTORMS TO BECOME SEVERE THIS AFTERNOON AND EVENING. THERE WILL BE LINGERING POSSIBILITIES OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ADDITIONAL WEAK SHORT WAVES LIFT NORTHEAST ACROSS THE REGION AS THE RIDGE AMPLIFIES WEDNESDAY OVER THE SOUTHERN AND CENTRAL PLAINS. TEMPERATURES WILL WARM INTO THE 90S BY THE MIDDLE OF THE WEEK AND WILL MODERATE A COUPLE OF DEGREES AS THE NEXT UPPER SHORT WAVE TROUGH MOVES ACROSS THE CENTRAL AND NORTHERN HIGH PLAINS LATE IN THE WEEK WITH ANOTHER AMPLIFICATION OF RIDGE OVER THE CENTRAL U.S. DURING THE WEEKEND. LOCKAHRT && .AVIATION... 524 PM MDT MON JUN 15 2009 FOR THE 00Z TAF CYCLE...GENERAL VFR CONDITIONS EXPECTED FOR BOTH SITES, BUT CONVECTION DEVELOPING AT THIS TIME SHOULD AFFECT BOTH SITES AT SOME POINT THIS EVENING, AND MVFR CONDITIONS MAY ENSUE DURING STRONGER STORMS. ALSO, POTENTIAL DOES EXIST FOR SOME FOG AND LOW STRATUS SIMILAR TO PREVIOUS NIGHTS. WINDS WILL CONTINUE TO BE RELATIVELY LIGHT AND VARIABLE FOR TAF CYCLE...AGAIN WITH THE EXCEPTION OF PASSING CONVECTIVE ACTIVITY THIS EVENING. GJG && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR KSZ002>004-014>016. NE...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR NEZ080-081. CO...NONE. &&
Hazardous weather outlook, Jun 15, 11:30 AM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON JUN 15 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT MON JUN 15 2009 /1130 AM CDT MON JUN 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE EXPECTED. VERY LARGE HAIL...POSSIBLY IN EXCESS OF TENNIS BALL SIZE ARE POSSIBLE WITH THE STRONGEST STORMS. AN INCREASED THREAT FOR A FEW TORNADOES WILL ALSO DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND NORTH OF A WARM FRONT WHICH IS EXPECTED TO DEVELOP ALONG A LINE FROM NEAR TRIBUNE EASTWARD ALONG HIGHWAY 96. AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE TONIGHT... LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE. LOCATIONS THAT RECEIVED HEAVY RAIN YESTERDAY MAY EXPERIENCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS MAY DEVELOP TUESDAY NIGHT AND LINGER INTO EARLY WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE LATE THURSDAY AS A COLD FRONT ARRIVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING. JRM
In the hours before
Local storm report, Jun 15, 7:42 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 10 SW GOODLAND 39.25N 101.84W
06/15/2009 M60 MPH SHERMAN KS PUBLIC
NWS EMPLOYEE MEASURED 60MPH WIND GUSTS, ALSO REPORTED
NICKEL-SIZED HAIL.
&&
GJGLocal storm report, Jun 15, 7:50 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 7 S GOODLAND 39.25N 101.71W
06/15/2009 E1.00 INCH SHERMAN KS LAW ENFORCEMENT
0645 PM TSTM WND GST 10 S GOODLAND 39.20N 101.71W
06/15/2009 E60.00 MPH SHERMAN KS LAW ENFORCEMENT
&&
024Local storm report, Jun 15, 7:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 10 NW ATWOOD 39.91N 101.17W
06/15/2009 E1.75 INCH RAWLINS KS PUBLIC
&&
GJGLocal storm report, Jun 15, 7:54 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 S ATWOOD 39.80N 101.04W
06/15/2009 E1.00 INCH RAWLINS KS STORM CHASER
&&
024Local storm report, Jun 15, 7:55 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL ATWOOD 39.81N 101.04W
06/15/2009 E1.75 INCH RAWLINS KS LAW ENFORCEMENT
&&
GJGLocal storm report, Jun 15, 8:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 11 SSE BENKELMAN 39.90N 101.45W
06/15/2009 E1.00 INCH CHEYENNE KS PUBLIC
&&
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:10 PM CDT | Tornado Warning | GLD | Sherman | 35 min |
| Jun 15, 7:33 PM CDT | Tornado Warning | GLD | Rawlins | 57 min |
| Jun 15, 7:45 PM CDT | Tornado Warning | GLD | Sherman | 45 min |
| Jun 15, 8:10 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 25 min |
| Jun 15, 8:14 PM CDT | Tornado Warning | GLD | Logan, Sherman, Thomas | 17 min |
| Jun 15, 8:22 PM CDT | Tornado Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 53 min |
| Jun 15, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 39 min |
| Jun 15, 9:14 PM CDT | Tornado Warning | GLD | Decatur, Sheridan, Thomas | 35 min |
| Jun 15, 9:40 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 17 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.